Story by: Maggie Roetker on May 25, 2018
The U.S. Food and Drug Administration has warned parents to immediately stop using over-the-counter teething products that contain benzocaine. At issue is the risk of methemoglobinemia, a serious blood disorder that can be fatal. The symptoms usually occur within minutes or hours of using benzocaine and include rapid heart rate, difficulty breathing, sleepiness, pale skin, blue or gray nails, lightheadedness and headache. If your baby has these symptoms after using a teething product with benzocaine, you should get medical attention immediately.
This is not the first time the FDA has issued a warning, but recommendations now include asking manufacturers to stop selling products with benzocaine aimed at relieving teething pain. A warning was issued to parents and medical professionals in 2011.
Products are sold under the brand names of Anbesol, Baby Orajel, Cepacol, Chloraseptic, Hurricaine, Orabase, Orajel and Topex and as store brands and generics. They include gels, sprays, ointments, solutions and lozenges. Adult products aimed at reducing tooth pain will remain on the market, with updated warning labels.
The FDA said homeopathic teething products also are out of the question, as they contain belladonna, a potentially poisonous plant, to relieve pain. In small children, there is a strong risk of overdose, which can cause life-threatening side effects.
Parents might use these products to temporarily relieve a child’s teething pain, but the FDA said they pose a “serious risk” to infants and children and often are not effective, since they can wash out of the mouth quickly.
“Teething may be agonizing to go through — both for a child and parent,” said Elizabeth M. Doyle, M.D., pediatrician and internal medicine specialist, Norton Community Medical Group – Shepherdsville. “The good news is it doesn’t last forever, and there are things you can do beyond the medications to bring relief to your child.”
Dr. Doyle recommends:
Nothing else working? Talk to your pediatrician about a painkiller such as acetaminophen or ibuprofen. Be sure to use this only as much as your pediatrician recommends.
Remember, a fever or diarrhea is not part of teething. It may be that your child has a virus or some other infection. If those symptoms do not go away, if the fever is over 100 degrees or if your child is inconsolable, call your pediatrician right away.